Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 511, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2004, 10:24 PM CDT for Aurora County, Douglas County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2004, 10:24 PM CDT (03:24 UTC)
- Expired
- Aug 23, 2004, 11:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Aurora County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 10:43 PM CDT | HAIL 0.75 | 5 Ssw Stickney, SD | IN ADDITION TO THE DIME SIZED HAIL, HEAVY RAIN BROUGHT AT LEAST 0.50 INCH OF RAIN IN 20 MINUTES. |
| Aug 23, 10:43 PM CDT | HAIL 0.75 | 5 Ssw Stickney, SD | IN ADDITION TO THE DIME SIZED HAIL, HEAVY RAIN BROUGHT AT LEAST 0.50 INCH OF RAIN IN 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 240324 CCA SVRFSD SDC003-043-240400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED PORTION OF DOUGLAS COUNTY NATIONAL WEATHER SERVICE SIOUX FALLS SD 1022 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHWEST DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARRISON...OR ABOUT 24 MILES NORTH OF LAKE ANDES...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STICKNEY AROUND 1050 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4356 9874 4339 9868 4345 9833 4367 9834 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:59 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 23, 9:59 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 959 PM CDT MON AUG 23 2004 .DISCUSSION... NOT TOO MANY CHANGES TO FORECAST THIS EVENING. WARM SECTOR TSRA ACTIVITY HAS DIMINISHED WITH LOSS OF INSOLATION. FOCUS NOW IS ON BOUNDARIES IN THE AREA...DRY LINE/PRE FRONTAL TROUGH JUST WEST OF THE CWA...AND WARM FRONT ACTIVITY ALONG FAR NORTHEAST BORDER. NOT MUCH MOVEMENT TO EITHER AREA OF STORMS...ALTHOUGH STARTING TO SEE SOME ADDITIONAL DEVELOPMENT INTO FAR SOUTHWEST COUNTIES OF OUR CWA AS OF 0230Z. HAVE ADJUSTED POPS A LITTLE TO COVER ACTIVITY IN THE NORTHEAST CWA BETTER...OTHERWISE PREVIOUS FORECAST OF TSRA CHANCE IN CENTRAL SD SPREADING EAST OVERNIGHT LOOKS OK. JH && .PREV DISCUSSION... PULSE THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS THE REGION ON TAIL END OF UPPER VORT LOBE MOVING THROUGH WESTERN MN. CONVECTION ALSO DEVELOPING NORTHWARD FROM EASTERN NEBRASKA...WHICH WILL LIKELY TRACK INTO NW IA BY LATE AFTERNOON AND EARLY EVENING. SHEAR PRETTY WEAK AND INSTABILITY MARGINAL...SO ONLY PULSE HAILERS ARE EXPECTED. ANOTHER AREA OF CONVECTION SHOULD DEVELOP OVER THE WESTERN HIGH PLAINS OF THE DAKOTAS AS A STRONG WAVE ROTATES THROUGH EASTERN MT. MOST OF THIS ACTIVITY WILL TRACK EAST AND NORTHEAST...BUT SOME DEVELOPMENT COULD OCCUR AS FAR SOUTH AS OUR CWA...SO WILL CONTINUE CHANCE POPS TONIGHT...JUST SLOW DOWN THE PROGRESSION A LITTLE. FRONT SHOULD WORK INTO THE CWA ON TUESDAY AFTERNOON...AND WITH BETTER SHEAR AND DECENT MOISTURE...SHOULD SEE A BETTER CHANCE FOR SEVERE STORMS..ESPECIALLY OVER THE EASTERN HALF OF THE CWA. QUITE A BIT OF DISAGREEMENT BETWEEN THE ETA AND GFS FOR WEDNESDAY AS GFS TRIES TO HOLD ON TO SOME DAYTIME CONVECTION WHILE THE ETA IS DRY AND HEATS US OUT A LITTLE MORE. WILL JUST GO CONSENSUS HERE AS MANY THINGS COULD CHANGE DEPENDING UPON CONVECTION. THURSDAY INTO THURSDAY NIGHT COULD PROVE TO BE DRY FOR MOST LOCATIONS AS MAIN UPPER WAVE BEGINS TO DIG INTO THE SOUTHERN ROCKIES AND BETTER MOISTURE ADVECTION AND MID LEVEL FORCING WELL WEST OF THE AREA. ALSO THINKING THAT WITH RIGHT REAR QUAD OF UPPER JET MOVING THROUGH THE WESTERN HIGH PLAINS AND A STRONG MID LEVEL FRONT...COULD END UP WITH MOSTLY POST-FRONTAL ACTIVITY THURSDAY NIGHT. THAT WOULD KEEP ALL BUT THE WESTERN THIRD OF THE CWA DRY. SO WILL ONLY PLACE POPS OVER THE WEST THURSDAY NIGHT. BY FRIDAY...MAIN WAVE BEGINS TO ROTATE NORTHEAST AND FRONT WORKS ACROSS CWA. IF THE SLOWING TREND CONTINUES...FRIDAY COULD PROVE TO BE A PRETTY BUSY DAY WITH GOOD SHEAR AND A STRONG UPPER LEVEL JET. IN THE LATTER PERIODS...MAIN WAVE MOVES THROUGH LATE FRIDAY...BUT ZONAL FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE THE FORECAST WILL BE DRY ON SUNDAY AND MONDAY...NOT OUT OF THE QUESTION TO SNEAK SOMETHING IN. OTHERWISE...BACK TO WHAT LOOKS LIKE AT OR BELOW NORMAL TEMPERATURES SUNDAY AND MONDAY...SO WILL GO SLIGHTLY BELOW GUIDANCE TO COMPENSATE FOR COOLER...POSSIBLY CLOUDIER CONDITIONS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 23, 11:39 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT MON AUG 23 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1139 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA. AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SEVERE WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR FROM SPRINGFIELD TO AROUND SIOUX CITY. BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING. SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WIND ARE POSSIBLE. THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY. THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA. THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE MISSOURI RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR AREAS WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 23, 6:37 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
&&
JRMLocal storm report, Aug 23, 7:00 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
&&
JRMLocal storm report, Aug 23, 9:00 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL SIOUX CITY 42.50N 96.39W
08/23/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
FELL ON NORTH SIDE OF TOWN
0406 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
08/23/2004 1.25 INCH UNION SD BROADCAST MEDIA
0440 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.75 INCH UNION SD TRAINED SPOTTER
0517 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.88 INCH UNION SD TRAINED SPOTTER
0528 PM HAIL 2 W TYLER 44.28N 96.18W
08/23/2004 1.25 INCH LINCOLN MN PUBLIC
0541 PM HAIL 1 S ARCO 44.37N 96.18W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
0615 PM HAIL 3 NE IVANHOE 44.49N 96.21W
08/23/2004 0.88 INCH LINCOLN MN PUBLIC
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
&&
JRMLocal storm report, Aug 23, 9:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL FREEMAN 43.35N 97.43W
08/23/2004 0.88 INCH HUTCHINSON SD TRAINED SPOTTER
&&
JRMSpecial weather statement, Aug 23, 10:15 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 PM CDT MON AUG 23 2004 SDZ050-057-240400- BRULE-GREGORY- 1015 PM CDT MON AUG 23 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 776 HAS BEEN CANCELLED FOR SOUTH CENTRAL SOUTH DAKOTA... THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER THE AREA. THEREFORE THE SEVERE THUNDERSTORM WATCH...WHICH WAS IN EFFECT UNTIL 11 PM CDT...HAS BEEN CANCELLED FOR BRULE AND GREGORY COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. HACKER
Local storm report, Aug 23, 10:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 7 NNE HENDRICKS 44.60N 96.37W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
IN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER
SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS
PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE.
&&
JRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:28 PM CDT | Tornado Warning | FSD | Brookings | 32 min |
| Aug 23, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 38 min |
| Aug 23, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 30 min |
| Aug 23, 11:37 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.